Title

Warfarin and supplement interactions: Survey of published literature

Document Type

Article

Publication Date

3-1-2011

Digital Object Identifier (DOI)

10.1177/875512251102700203

Abstract

Objective:
To review published literature related to potential interactions between warfarin and common dietary supplement products.

Data Sources:
Tertiary databases including Micromedex, LexiComp, and Natural Medicines Comprehensive Database were used to assess drug interactions with warfarin. Searches of literature from database inception through July 2010 were conducted in MEDLINE, International Pharmaceutical Abstracts, and Iowa Drug Information Service and were restricted to the English language. The following search terms were used: warfarin, ginkgo biloba, St. John’s wort, garlic, coenzyme Q10, ginger, ginseng, red clover, fish oil, dong quai, cranberry, green tea, saw palmetto, bilberry, soy, chamomile, glucosamine, chondroitin, echinacea, interactions, anticoagulation/antiplatelet, bleeding, herbals, and pharmacokinetics/pharmacodynamics.

Study Selection and Data Extraction:
Thirty-two English language publications were identified and analyzed. Reference lists of each of the included articles were reviewed to obtain related articles for further analysis.

Data Synthesis:
Quality of existing data for interactions between warfarin and commonly available dietary supplements varies greatly. The majority of information available is derived from case reports, although for some products pharmacokinetic studies have been performed to assess the effect of supplement use in patients concurrently using warfarin. Some of the data that suggest interactions with warfarin were gleaned from case reports or from an understanding of supplement mechanisms of action that would indicate such an interaction. The strength of evidence for the majority of the herbal products studied seems to be lacking and therefore it is difficult to draw firm conclusions.

Conclusions:
Based on the narrow therapeutic window of warfarin therapy, practitioners should be encouraged to document any potential drug interaction. However, it seems inappropriate to suggest absolute avoidance of all dietary supplements in all patients using warfarin therapy. Instead, diligent monitoring and reporting should be implemented to detect such events.

This document is currently not available here.

Share

COinS